Oklahoma, 2012

Damaging Winds in Oklahoma, September 6, 2012

September 6, 2012 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms developed and moved across the western and central Oklahoma Panhandle during the late afternoon hours producing thunderstorm wind gusts which caused some damage. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the western and central Oklahoma Panhandle during the late afternoon hours producing thunderstorm wind gusts which caused some damage. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 6, 11:49 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 6, 11:49 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1249 PM CDT THU SEP 6 2012

.AVIATION...DISCUSSION FOR 18Z TAFS

VFR CONDS WILL BE THE DOMINATE FEATURE WITH STRONG NRLY WINDS FRI
MORNING THE MAIN CONCERN THIS TAF PD.

ISOLATED SHOWERS AND THUNDERSTORMS COULD FORM THIS AFTERNOON...WITH
THE BEST CHCS AT KGUY. WITH THE BEST CHCS FOR STORMS SEEMINGLY
FURTHER NORTH...HAVE CONTINUED VCSH MENTION AT KGUY WHILE LEAVING
KAMA AND KDHT DRY...THOUGH STORMS ARE NOT ENTIRELY OUT OF THE
QUESTION AT THE LATTER 2 SITES. AS IS TYPICAL...BRIEF MVFR OR IFR
CONDS WILL BE POSSIBLE IN HEAVIER STORMS.

ATTENTION THEN TURNS TO A COLD FRONT WITH STRONG AND GUSTY WINDS ON
FRI. HAVE TIMED THE FRONT THROUGH AROUND 14-15Z AT THE TAF
SITES...WITH NRLY WINDS 20-30KTS AND GUSTS UP TO 40 KTS NOT OUT OF
THE QUESTION.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 639 AM CDT THU SEP 6 2012/

AVIATION...
FOR THE 12Z TAFS...PATCHY FG HAS BEEN LIMITED TO VERY FEW
LOCATIONS...INCLUDING KDHT. THOUGH ALL FG SHOULD DISSIPATE NO LATER
THAN 15Z. THE NEXT CONCERN WILL BE POTENTIAL FOR TSRA AFTER 18Z. AT
THIS POINT...IT SEEMS THAT THE HIGHEST INSTABILITY...THUS HIGHEST
STORM CHANCES TO BE LIMITED TO THE OK AND NORTHERN TX
PANHANDLES. THE DEEPEST LOW LEVEL MOISTURE SHOULD BE EAST OF KDHT.
THUS...THINK THAT THE HIGHEST RISK OF A DIRECT IMPACT OF TSRA WILL BE
AT KGUY...THOUGH LIMITED COVERAGE LEADS TO UNCERTAINTY. FOR
NOW...WILL NOT MENTION AT KDHT AND KAMA.

ATTENTION WILL THEN FOCUS ON THE TIMING OF A STRONG COLD FRONT. THE
FRONT SHOULD BE ARRIVING AT KDHT AND KGUY NEAR OR JUST AFTER THE END
OF THIS TAF PERIOD. KAMA SHOULD SEE THE FRONT BY 15Z FRIDAY.

JOHNSON

PREV DISCUSSION... /ISSUED 330 AM CDT THU SEP 6 2012/

DISCUSSION...
BIGGEST FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TIMING THROUGH
FRIDAY AND FRIDAY NIGHT. LOOKING AT THE GFS...NAM AND ECMWF...FEEL
THAT THE GFS MAY BE A BIT OVERDONE ON QPF THROUGH LATE THIS WEEK. THE
NAM AND ECMWF ARE DRIER THAN THE GFS AND HAVE A BETTER HANDLE ON THE
PRECIP. DEPARTING SHORTWAVE INTO OKLAHOMA TROUGH THIS MORNING WITH
SUBSIDENCE ON THE BACKSIDE OF UPPER TROUGH WILL PROVIDE DRIER
CONDITION THIS MORNING ACROSS THE PANHANDLES. NORTHWESTERLY UPPER
FLOW THIS AFTERNOON AND TONIGHT WILL ALLOW ANOTHER SHORTWAVE TROUGH
TO DROP SOUTHEAST INTO THE NORTHWEST PANHANDLES BETWEEN 18Z TODAY AND
00Z FRIDAY. CONVECTION CHANCES INCREASES AGAIN MAINLY ACROSS THE
NORTHERN HALF OF THE PANHANDLES. WILL LEAVE POPS ALONE FOR THE 18Z TO
00Z TIME FRAME TODAY...AND WILL BUMP UP POPS THIS EVENING BETWEEN 00Z
AND 06Z FRIDAY WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OR
NORTHWEST HALF OF THE FORECAST AREA. SOME STORMS MAY BECOME SEVERE
MAINLY ACROSS THE NORTHERN SECTIONS THIS AFTERNOON AND THIS EVENING
WITH CAPE VALUES OF 1300 TO 2000 JOULES. BEST INSTABILITY SHIFTS
FROM THE CENTRAL SECTIONS THIS AFTERNOON AROUND 21Z TODAY NORTHWARD
TO THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES BY 00Z AND 03Z FRIDAY.
WILL FORECAST AREAL QUALIFIER POPS IN THE CHANCE CATEGORY AFTER 21Z
TODAY UNTIL 06Z FRIDAY.

FASTER TIMING OF COLD FRONT FRIDAY MORNING SHOULD RESULT IN DRIER
PASSAGE OF THE FRONT LATE TONIGHT INTO FRIDAY. LOWERED POPS AFTER 06Z
FRIDAY TO LOW END SLIGHT CHANCE AND FOCUSED MAINLY IN THE CENTRAL AND
SOUTHERN TEXAS PANHANDLE. ALSO LOWERED POPS TO BELOW SLIGHT CHANCE
BETWEEN 12Z AND 18Z FRIDAY IN THE COOLER AND MORE STABLE POST FRONTAL
AIR MASS. THIS IS IN LINE WITH THE DRIER NAM AND ECMWF. STRONG
NORTHERLY WINDS BEHIND THE FRONT IN THE BREEZY TO WINDY CATEGORY
FRIDAY. CONFIDENCE LOW ON PRECIP CHANCES AFTER 18Z FRIDAY UNTIL 06Z
SATURDAY TIME FRAME. FOCUSED PRECIP CHANCES ON MAINLY THE SOUTHEAST
HALF OR EXTREME SOUTHEAST TEXAS PANHANDLE...HOWEVER FEEL THAT ANY
PRECIP WILL STAY SOUTH AND EAST OF THE FORECAST AREA NEAR THE FRONTAL
BOUNDARY. MUCH COOLER AND DRY CONDITIONS PREVAIL THROUGH THE WEEKEND
AS UPPER RIDGE BUILDS OVER THE PANHANDLES AND COOL SURFACE RIDGE
DOMINATES. WARMING TREND EARLY NEXT WEEK AS SURFACE TROUGH DEVELOPS
ALONG THE LEE OF THE ROCKIES AND WARMER SOUTHERLY TO SOUTHWESTERLY
SURFACE FLOW RETURNS. GFS FORECASTING ANOTHER COLD FRONT TO PUSH
THROUGH THE FORECAST AREA AROUND THE MIDDLE OF NEXT WEEK WITH AND
POSSIBLE CONVECTION AS THE UPPER RIDGE BREAKS DOWN AS A SHORTWAVE
TROUGH APPROACHES FROM THE WEST ON A MORE ZONAL UPPER FLOW. WILL HOLD
OFF INTRODUCING POPS TUESDAY NIGHT THROUGH THURSDAY AS CONFIDENCE TOO
LOW ON GFS SOLUTION...HOWEVER LATER SHIFTS WILL NEED TO MONITOR
SITUATION.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE MIDDLE OF NEXT WEEK DUE TO MINIMUM AFTERNOON RELATIVES REMAINING
AT OR ABOVE 20 PERCENT OR 20 FOOT WIND SPEEDS REMAINING AT OR BELOW
15 TO 20 MPH.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/08
Hazardous weather outlook, Sep 6, 2:53 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT THU SEP 6 2012

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
353 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON INTO TONIGHT. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING...WITH WIND GUSTS IN EXCESS
OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS THE PRIMARY HAZARDS.
WHILE SOME THREAT FOR SEVERE WEATHER WILL EXIST ACROSS ALL OF THE
PANHANDLES...THE GREATER THREAT WILL BE ACROSS THE OKLAHOMA PANHANDLE
AND NORTHERN HALF OF THE TEXAS PANHANDLE. LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO SOME
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE SOUTHERN AND
EASTERN TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE FRIDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

NORTH WINDS WILL REACH SPEEDS AROUND 30 MPH WITH GUSTS UP TO 50 MPH
BEHIND A STRONG COLD FRONT FRIDAY MORNING...ESPECIALLY ACROSS THE
OKLAHOMA PANHANDLE AND NORTHWEST HALF OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

KB

In the hours before

Local storm report, Sep 6, 9:51 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1051 AM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     5 W PANTEX              35.32N 101.66W
09/05/2012                   POTTER             TX   NWS EMPLOYEE

            LARGE PORTION OF OFFICE ROOF BLOWN OFF. DEBRIS BLOWN
            OVER A LARGE AREA TO THE SOUTHEAST.

&&

EVENT NUMBER AMA1200669

SMB

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
September 6, 3:15 PM CST to 3:16 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Thunderstorm Wind, Cimarron

When
September 6, 3:59 PM CST to 4:00 PM CST
Where
Cimarron County, 1.11 mi W of Griggs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.600, -102.140

The public estimated the thunderstorm wind gusts to be between forty-eight and fifty-two knots. There was no damage and no injuries or fatalities reported.

Thunderstorm Wind, Texas

When
September 6, 4:17 PM CST to 4:19 PM CST
Where
Texas County, 14.94 mi WNW of Texhoma
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.580, -102.030

The Emergency Management Office in Texas County in the central Oklahoma Panhandle reported that the thunderstorm wind gusts removed a hog barn roof which then was thrown into power lines. There were no reports of injuries or fatalities.

Thunderstorm Wind, Texas

When
September 6, 5:00 PM CST to 5:01 PM CST
Where
Texas County, 0.89 mi SW of Goodwell
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.590, -101.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412245, 412246, 412244, 412247.